Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Amarillo, TX

May 18, 2018Beaver County, Oklahoma; Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 6:37 PM CDT for Beaver County, Oklahoma; Lipscomb County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:37 PM CDT (23:37 UTC)
Expired
May 18, 2018, 7:15 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:43 PM CDTTSTM WND GST 605 Nw Slapout, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS54 KAMA 182337
SVRAMA
OKC007-TXC295-190015-
/O.NEW.KAMA.SV.W.0071.180518T2337Z-180519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
637 PM CDT FRI MAY 18 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beaver County in the Panhandle of Oklahoma...
  Central Lipscomb County in the Panhandle of Texas...

* Until 715 PM CDT

* At 637 PM CDT, a severe thunderstorm was located 6 miles south of
  Follett, or 8 miles northeast of Lipscomb, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lipscomb, Follett, Gate and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3630 10000 3607 10013 3617 10047 3700 10000
TIME...MOT...LOC 2337Z 205DEG 49KT 3634 10019 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
289 
WWUS54 KAMA 182355
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
655 PM CDT FRI MAY 18 2018

OKC007-TXC295-190015-
/O.CON.KAMA.SV.W.0071.000000T0000Z-180519T0015Z/
Beaver OK-Lipscomb TX-
655 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BEAVER AND NORTHERN LIPSCOMB COUNTIES...

At 655 PM CDT, a severe thunderstorm was located 5 miles southeast of
Slapout, or 13 miles southwest of Laverne, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb, Follett, Gate and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 10005 3622 10044 3700 10000 3630 10000
TIME...MOT...LOC 2355Z 205DEG 49KT 3657 10006 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
794 
WWUS54 KAMA 190012
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
712 PM CDT FRI MAY 18 2018

OKC007-TXC295-190022-
/O.EXP.KAMA.SV.W.0071.000000T0000Z-180519T0015Z/
Beaver OK-Lipscomb TX-
712 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER AND
NORTHERN LIPSCOMB COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3622 10005 3622 10044 3700 10000 3630 10000
TIME...MOT...LOC 0012Z 205DEG 49KT 3678 9994 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 17 minutes earlier.

Area forecast discussion, May 18, 6:20 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Fri May 18 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Sunday. Southeast to southwest winds 10 to 20 knots will become
northwest and north 10 to 20 knots at the Guymon and Dalhart TAF
sites. South to southwest winds 15 to 25 knots with gusts near 30
knots at the Amarillo TAF site can be expected through 00Z Sunday.

&&

.PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/

DISCUSSION...
Current surface analysis shows storms beginning to develop across
the Texas South Plains ahead of the dryline across far western TX
Panhandle. Also interesting to note that the latest visible
satellite imagery along with surface obs across northern areas are
indicating a surface low developing with cyclonic flow situated
across portions of SE Colorado and far northern OK Panhandle. This
has helped to establish a southwesterly surface flow across the
northeastern Panhandles. Across the eastern Panhandles, some
residual outflow boundaries from yesterdays convection are
drifting northwest to northeast across the region. These
boundaries will help initiate thunderstorms going further into
the afternoon hours. Looking at KAMA 18Z RAOB data, low level
moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with
large CAPE pronounced in the hail growth zone. With that said, as
storms initiate, very large hail will be the main threat,
especially across the eastern Panhandles where low and mid level
moisture is more present as seen in the latest hi-res upper air
profiles compared to the 18Z soundings for KAMA is a bit more
limited in mid level moisture availability. Mild level lapse rates
however are quite steep across all of the central and eastern
Panhandles. Compared to our 18Z sounding where wind shear is a
bit more limited with weak backing and veering in the bottom 8-10
kft, a LLJ is expected to move across the eastern Panhandles later
this evening along with a mid level perturbation in the mean
flow. This will increase wind shear later on in the evening and
aid in convection lasting into the evening hours.

The initial storm development this afternoon will bring very large
hail as the main threat. If the low level winds across the east
have enough low level veering, hail growth size in the strong
updraft of supercells may be as big as baseballs during the onset
of convection initiation. Eventually as the LLJ develops, a
multicell linear convection should develop and as sufficient
mixing and outflow will allow damaging winds to be the main threat
with convection ending around midnight as the remainder of the
precipitation moves east-northeast out of the Panhandles region.

Going into the day tomorrow, a cold front will slowly makes its
way south through the region, this should generate more
widespread chances of showers and thunderstorms across the entire
Panhandles region going into the afternoon hours. Timing of the
cold front is not in full agreement between the latest 18/12Z
model and numerical data. Eventually though the cold front will
makes its way south of the Panhandles by Sunday morning bringing
temperatures below average by Sunday.

Going through the remainder of the forecast period, it shall be
the battle of the airmasses. Of course with different global model
solutions out with time, the dryline setup will be the main
focal point of diurnal convection throughout most of the forecast
period. A gradual warming trend through the coming week will be
expected as a warm front will move north up into Kansas by early
next week. Precipitation chances will shift east throughout the
week as southerly and southeasterly surface winds will eventually
become more southeasterly as an upper level ridge builds into the
region toward the end of the forecast period. High temperatures
will rise to well above average by the end of the forecast period.

FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the far western areas this afternoon as 20 ft. winds around 20 kts
along with low min RH vales around 9-12% will establish fire
weather conditions.

Elevated fire weather conditions are possible across the far
western areas again for tomorrow.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
412 PM CDT Fri May 18 2018

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the eastern half of the combined
Panhandles this afternoon and evening. Any thunderstorms that
develop will be capable of being strong to severe. The main
threats will be damaging winds up to 70 MPH and large hail. Heavy
rains can also be expected with the stronger storms, possibly
leading to localized flooding or flash flooding. An isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM this evening for the eastern Oklahoma and the
eastern half of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Thursday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe.

Elevated fire weather conditions are also possible for Saturday
across the far western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation through this evening.

Schneider

In the hours before

Local storm report, May 18, 5:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 NNW PAMPA             35.61N 101.00W
05/18/2018  M1.00 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800084

TLH
Special weather statement, May 18, 5:15 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT FRI MAY 18 2018

TXZ008-182245-
Hutchinson TX-
515 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUTCHINSON COUNTY UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Borger, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger and Stinnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3595 10141 3595 10109 3584 10109 3563 10120
      3562 10141 3562 10152
TIME...MOT...LOC 2214Z 212DEG 11KT 3575 10133

LFM
Local storm report, May 18, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NNE PERRYTON          36.40N 100.80W
05/18/2018  M1.00 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800085

TLH
Local storm report, May 18, 5:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             20 NNW CODMAN           35.90N 100.90W
05/18/2018  E1.75 INCH       ROBERTS            TX   PUBLIC

&&

EVENT NUMBER AMA1800086

SCHNEIDER
Local storm report, May 18, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             7 S PERRYTON            36.29N 100.80W
05/18/2018  M1.25 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800087

TLH
Special weather statement, May 18, 6:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
617 PM CDT FRI MAY 18 2018

TXZ019-020-190000-
Donley TX-Collingsworth TX-
617 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Brice, or 17 miles north of Turkey, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and
Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10097 3518 10075 3518 10000 3475 10000
TIME...MOT...LOC 2317Z 219DEG 39KT 3464 10085

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:26 PM CDTSpecial Weather StatementAMABeaver34 min
May 18, 3:07 AM CDTRed Flag WarningAMACimarron13 hr
May 18, 5:05 PM CDTSevere Thunderstorm WarningAMABeaver55 min
May 18, 5:58 PM CDTSevere Thunderstorm WarningAMABeaver47 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningAMABeaver48 min
May 18, 6:46 PM CDTSpecial Weather StatementAMABeaver29 min
May 18, 6:50 PM CDTSpecial Weather StatementAMABeaver25 min
May 17, 7:46 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 17, 8:01 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts59 min
May 17, 8:07 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 8:49 PM CDTSpecial Weather StatementAMAGray41 min
May 17, 9:44 PM CDTSpecial Weather StatementAMAGray31 min
May 17, 10:07 PM CDTSpecial Weather StatementAMACollingsworth23 min
May 17, 10:24 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 12:26 AM CDTSpecial Weather StatementAMAHutchinson34 min
May 18, 4:50 PM CDTSpecial Weather StatementAMARoberts25 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 18, 5:15 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 18, 5:41 PM CDTTornado WarningAMALipscomb, Ochiltree34 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts63 min
May 18, 6:17 PM CDTSpecial Weather StatementAMACollingsworth, Donley43 min
May 18, 6:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.